Arkansas, 2014

Hail in Arkansas, April 24, 2014

April 24, 2014 · NWS JAN · 2 events in 1 county or zone

The combination of a potent disturbance and a cold front had caused isolated strong severe storms to cross southeast Arkansas during the late afternoon. These storms had some penny to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of a potent disturbance and a cold front had caused isolated strong severe storms to cross southeast Arkansas during the late afternoon. These storms had some penny to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 24, 2:14 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT THU APR 24 2014

.DISCUSSION...

TODAY THROUGH SATURDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE DELTA REGION AND EASTWARD ALONG THE HIGHWAY 82 CORRIDOR.
ONCE THE BOUNDARY MOVES THROUGH FRIDAY MORNING, EXPECT A DRYING AND
WARMING TREND INTO THE FIRST HALF OF THE WEEKEND. PLEASE SEE LONG
TERM AS CONFIDENCE CONTINUES TO GROW ON A SIGNIFICANT SEVERE WEATHER
EPISODE WITH MULTIPLE ROUNDS OF SEVERE WEATHER SUNDAY AFTN THROUGH
TUESDAY.

STRONG TO SEVERE STORMS HAVE ALREADY BEGUN TO FIRE THIS AFTERNOON IN
LA AND AR IN ASSOCIATION WITH A SHARP S/WV TROUGH AND ALONG A
PREFRONTAL PRESSURE TROUGH WHERE SBCAPE VALUES HAVE BUILT INTO THE
1500-2000 J/KG RANGE. THIS INSTABILITY IN COMBINATION WITH 40-50 KT
DEEP LAYER SHEAR AND NEAR 8 C/KM H7-H5 LAPSE RATES WILL FURTHER
SUPPORT A SEVERE WEATHER RISK GOING INTO THE ARKLAMISS DELTA
COUNTIES LATE THIS AFTN AND EVENING. DAMAGING WINDS OF 60 MPH AND
HAIL TO SIZE OF HALF DOLLARS LOOK TO MAIN HAZARDS AT THIS TIME. SPC
MESOANALYSIS CURRENTLY DEPICTS LESS THEN 100 M2/S2 0-1KM SRH WITHIN
SURFACE BASED CONVECTIVE AREA. THIS, IN CONJUNCTION WITH HIGHER
LCL/LFCS ALONG AND EAST OF THE DELTA SHOULD LIMIT TORNADO POTENTIAL.
HOWEVER, IT SHOULD BE NOTED THAT HRRR CONTINUES TO SHOW 0-1KM
HELICITY VALUES INCREASING TOWARDS 150-200 M2/S2 OVER THE DELTA AND
NORTH CENTRAL MS THROUGH THE EARLY EVENING AND THUS A NON-ZERO RISK
OF A TORNADO EXISTS. THE GOING GRAPHICS HANDLE THE OVERALL SITUATION
WELL.

INSTABILITY WILL DECREASE THROUGH THE NIGHT AFTER 1AM AS THE BROKEN
LINE SHIFTS EAST INTO LESS SUPPORTIVE THERMO ENVIRONMENT AND OVERALL
WEAKENING TREND SHOULD OCCUR AS A WEAK COOL FRONT MOVES THROUGH THE
REGION BY FRIDAY MORNING. A DRYING TREND WILL START FRIDAY AND GO
INTO SATURDAY WITH A WARMING TREND INTO THE EARLY WEEKEND. AFTER A
SLIGHTLY COOLER START TOMORROW MORNING HIGHS WILL REBOUND INTO THE
MID TO UPPER 70S FRI AFTN UNDER FULL SUN. HIGHS SATURDAY WILL REACH
INTO THE LOW TO MID 80S WITH SOME AREAS APPROACHING UPPER 80S.

A VOLATILE EPISODE OF SEVERE STORMS AND HEAVY RAIN CONTINUES TO LOOK
PROBABLE LATE WEEKEND INTO EARLY NEXT WEEK. PLEASE STAY UP TO DATE
ON THIS SITUATION. /ALLEN/

SUNDAY THROUGH NEXT WEDNESDAY...

FORECAST THINKING IS GENERALLY THE SAME REGARDING THE POTENT SET-
UP FOR SEVERE WEATHER AND HEAVY RAIN INDICATED BY GLOBAL MODEL
GUIDANCE FOR EARLY NEXT WEEK...PARTICULARLY FROM LATE SUNDAY THROUGH
MONDAY NIGHT...AND PERHAPS THROUGH TUESDAY INTO TUESDAY NIGHT. ALL
MODES OF SEVERE WEATHER INCLUDING THE POTENTIAL FOR STRONG TORNADOES
WILL BE POSSIBLE. SIGNIFICANT FLOODING COULD DEVELOP IF MULTIPLE
ROUNDS OF STORMS MATERIALIZE.

DRY WEATHER WILL CONTINUE THROUGH SATURDAY NIGHT OVER THE ARKLAMISS...
BUT DRAMATIC CHANGES ARE EXPECTED STARTING SUNDAY AFTERNOON AND GOING
THROUGH SUNDAY NIGHT AS A POWERFUL DEEPENING CYCLONE TRAVERSES THE
PLAINS STATES AND BRINGS RAPID PRESSURE FALLS TO THE LOWER MS VALLEY
REGION. A STRENGTHENING LOW LEVEL JET JUXTAPOSED BY STEEP MID LEVEL
LAPSE RATES WILL DRAW RICH GULF MOISTURE NORTHWARD (SFC DEWPOINTS
APPROACHING 70 F) AND INCREASE LOW LEVEL SHEAR AND TORNADO POTENTIAL
BY SUNDAY EVENING OVER THE DELTA REGION AS SFC- BASED THUNDERSTORMS
BREAK OUT. THE FIRST ROUND OF STORMS MAY ORGANIZE INTO A MESOSCALE
CONVECTIVE SYSTEM TAPPING INTO VERY MOIST AIR WITH PRECIPITABLE WATER
~ 1.75 INCHES. THIS MCS COULD PUSH ACROSS MUCH OF THE ARKLAMISS
OVERNIGHT BEFORE WEAKENING SOME AS IT OUTRUNS BETTER UPPER LEVEL
SUPPORT. HOWEVER...EXPECT RE-NEWED SEVERE THUNDERSTORM ACTIVITY
MONDAY AS THE NOSE OF POWERFUL PACIFIC JET ENERGY ROUNDS THE BASE OF
THE DEEP CENTRAL CONUS TROUGH AND ENHANCES WIND SHEAR/LIFT AND THE
SEVERE WEATHER RISK OVER THE FORECAST AREA. MIXED LAYER CAPE > 3000
J/KG COULD HELP MAY FOR A VOLATILE SET-UP WITH THIS SYNOPTIC PATTERN.

CIPS ANALOGS ARE SHOWING VERY SIGNIFICANT EVENTS FOR COMPARISON TO
THIS SET-UP ADDING MORE CONFIDENCE THAT SIGNIFICANT SEVERE WEATHER
AND FLOODING WILL BE POSSIBLE...ESPECIALLY IF A SLOW-MOVING
CONVECTIVE SYSTEM SETS UP MONDAY NIGHT AS GUIDANCE SUGGESTS. ANOTHER
CONCERN IS THE POSSIBILITY FOR THE CYCLONIC REGIME TO STALL OVER THE
CENTRAL CONUS FOR A LONGER PERIOD INTO TUESDAY...ALLOWING ANOTHER LOBE
OF SHORTWAVE ENERGY TO MOVE ACROSS THE AREA AND BACK FLOW
SUFFICIENTLY FOR REGENERATION OF STORMS. BEYOND TUESDAY NIGHT...
EXPECT DRIER AND COOLER AIR TO FINALLY MOVE INTO THE REGION. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       59  81  52  87 /  17   5   0   5
MERIDIAN      60  82  48  86 /  22   5   0   5
VICKSBURG     57  81  53  86 /  23   5   0   5
HATTIESBURG   63  84  56  87 /  18   5   0   5
NATCHEZ       60  81  55  85 /  15   5   0   5
GREENVILLE    56  79  52  85 /  71   5   0   5
GREENWOOD     57  78  49  85 /  62   5   0   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/EC/BK
Hazardous weather outlook, Apr 24, 1:34 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CDT THU APR 24 2014

ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040>042-251945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-
YAZOO-
234 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH
AND HAIL UP TO 1 INCH IN DIAMETER WILL BE POSSIBLE LATE THIS
AFTERNOON AND INTO THE EVENING HOURS. A TORNADO CAN NOT BE RULED OUT
ACROSS THE DELTA AS WELL.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

A POWERFUL STORM SYSTEM DEVELOPING OVER THE PLAINS STATES MAY BRING
MULTIPLE ROUNDS OF SEVERE WEATHER AND HEAVY RAINFALL TO THE OUTLOOK
AREA EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER MAY DEVELOP AS
EARLY AS SUNDAY AFTERNOON OVER THE DELTA REGION...AND CONTINUE
THROUGH SUNDAY NIGHT AND MONDAY. ALL MODES OF SEVERE WEATHER...
INCLUDING TORNADOES...DAMAGING WIND GUSTS...AND LARGE HAIL WILL BE
POSSIBLE. HEAVY RAIN WILL BE LIKELY...AND IF STORMS CONTINUE INTO
MONDAY NIGHT...THE RISK FOR FLOODING MAY INCREASE SIGNIFICANTLY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT
AND SUNDAY THROUGH MONDAY NIGHT.

LAZ015-016-023>026-MSZ031-038-039-043>066-072>074-251945-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
LOWNDES-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
234 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...AND
SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

A POWERFUL STORM SYSTEM DEVELOPING OVER THE PLAINS STATES MAY BRING
MULTIPLE ROUNDS OF SEVERE WEATHER AND HEAVY RAINFALL TO THE OUTLOOK
AREA EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER MAY DEVELOP AS
EARLY AS SUNDAY AFTERNOON OVER THE DELTA REGION...AND CONTINUE
THROUGH SUNDAY NIGHT AND MONDAY. ALL MODES OF SEVERE WEATHER...
INCLUDING TORNADOES...DAMAGING WIND GUSTS...AND LARGE HAIL WILL BE
POSSIBLE. HEAVY RAIN WILL BE LIKELY...AND IF STORMS CONTINUE INTO
MONDAY NIGHT...THE RISK FOR FLOODING MAY INCREASE SIGNIFICANTLY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SUNDAY
THROUGH MONDAY NIGHT.

45

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Little Rock radar (KLZK), 166 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chicot

When
April 24, 3:33 PM CST
Where
Chicot County, 0.9 mi SW of Dermott
Measured
1 in hail
Reported by
Public
Coordinates
33.510, -91.440

A few quarter sized hailstones were reported south of Dermott.

Hail, Chicot

When
April 24, 3:42 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.530, -91.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508311, 508310.